Alert archive / Mississippi / Tornado Warnings in 2002
Tornado Warning 51, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Oct 3, 2002, 4:20 PM CDT for Harrison County, Mississippi. It was in force for 22 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2002, 4:20 PM CDT (21:20 UTC)
- Expired
- Oct 25, 2002, 7:45 PM CDT
- In force
- 22 days
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Harrison County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 9:55 AM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 032120 TORNEW MSC047-032145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 420 PM CDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... HARRISON COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITY OF BILOXI * UNTIL 445 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER BILOXI 3 MILES NORTHWEST OF BILOXI...MOVING NORTH AT 35 MPH. SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET OR BATHROOM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 3, 2:35 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 3, 2:35 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
235 PM CDT THU OCT 3 2002
...LIL MADE LANDFALL NEAR WESTERN EDGE OF VERMILLION BAY THIS
MORNING ON THE SOUTHWEST LOUISIANA COAST AND HAS MOVED TO
A LITTLE NORTH OF LAFAYETTE EARLY THIS AFTERNOON ...
LILY HAS CONTINUED TO WEAKEN THIS AFTERNOON WHILE CONTINUING TO MOVE
NORTH ABOUT 12 MPH. HURRICANE WARNINGS HAVE BEEN DROPPED AS WELL AS
TROPICAL STORM WARNINGS. THE SEVERE WEATHER THREAT CONTINUES OVER
THE CWA. COASTAL FLOOD WARNING IS IN EFFECT FOR THE SOUTHEAST
COATAL OF LA ND COASTAL MS.
SEE HURRICANE LOCAL ACTION STATEMENT AS WELL AS RIVER FLOOD
BULLETINS...FLASH FLOOD WARNINGS...COASTAL FLOOD WARNING AND
WARNINGS FOR TORNADOES FOR ADDITIONAL DETAILS.
.NEW...COASTAL FLOOD WARNING FOR SOUTHEAST LOUISIANA COAST
LA...FLOOD WATCH LAZ034>040-046>050-056>070.
HIGH WIND WARNING LAZ034-035-036-037-039
MS...FLOOD WATCH MSZ068>071-077-080>082.
MSZ068>071
05Hazardous weather outlook, Oct 3, 11:30 AM CDT, 4 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1130 AM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. ...A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL PARISHES OF SOUTHEAST LOUISIANA AND FOR SOUTH CENTRAL LOUISIANA INCLUDING THE BATON ROUGE METROPOLITAN AREA... ...A TROPICAL STORM WARNING IS IN EFFECT FOR THE INTERIOR SECTIONS OF SOUTHEAST LOUISIANA INCLUDING THE NEW ORLEANS METROPOLITAN AREA AND FOR THE MISSISSIPPI GULF COAST... ...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST LOUISIANA AND EXTREME SOUTH MISSISSIPPI INCLUDING THE MISSISSIPPI COAST... ...INLAND HURRICANE WIND WARNINGS IN EFFECT FOR PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHWEST LOUISIANA... ...INLAND TROPICAL STORM WIND WARNING FOR PORTIONS OF SOUTHEAST LOUISIANA THIS MORNING... .DAY ONE... FOR SPECIFICS CONCERNING LILI SEE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER AND THE HURRICANE LOCAL ACTION STATEMENTS. FOR FLOODING SEE THE LATEST FLOOD STATEMENT AND FLOOD WARNINGS AS WELL AS RIVER FLOOD BULLETINS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR TODAY. .DAYS TWO THROUGH SEVEN... WINDS AND TIDES ARE EXPECTED TO SUBSIDE ON FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM LATE FRIDAY AND SATURDAY AHEAD OF A COLD FRONT. COOLER AND DRIER CONDITIONS ARE FORECAST FROM SUNDAY THROUGH WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): WWW.SRH.NOAA.GOV/LIX.
In the hours before
Local storm report, Oct 3, 11:04 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1104 AM CDT THU OCT 3 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM COUNTYWIDE MS COASTAL FLOODING
10/03/02 HARRISON ALONG HIGHWAY 90 BETWEEN
BAY SAINT LOUIS BRIDGE AND
OCEAN SPRINGS AND PORTIONS
OF HIGHWAY 90 IN BILOXI
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Oct 3, 11:46 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1146 AM CDT THU OCT 3 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM COUNTYWIDE MS COASTAL FLOODING
10/03/02 HARRISON ALONG HIGHWAY 90 BETWEEN
BAY SAINT LOUIS BRIDGE AND
OCEAN SPRINGS AND PORTIONS
OF HIGHWAY 90 BILOXI
REPORTED BY EMERGENCY
MANAGEMENT.
0930 AM GIBSON LA TORNADO
10/03/02 TERREBONNE BRIEF TOUCHDOWN DAMAGED
A WATER TOWER AND TWO HOMES
REPORTED BY EMERGENCY
MANAGEMENT.
0940 AM PARISHWIDE LA WIND DAMAGE
10/03/02 WASHINGTON TREES AND POWER LINES
DOWNED ACROSS THE PARISH
REPORTED BY EMERGENCY
MANAGEMENT.
1015 AM MARRERO LA WIND DAMAGE
10/03/02 JEFFERSON POSSIBLE TORNADO DOWNED A
TELEPHONE POLE INTO A
HOUSE REPORTED BY EMERGENCY
MANAGEMENT.
1100 AM 5 N DIAMONDHEAD MS TORNADO
10/03/02 HANCOCK TOUCHDOWN DOWNED TREES
ALONG HIGHWAY 603 REPORTED
BY FIRE DEPARTMENT.
1100 AM UNION LA TORNADO
10/03/02 ST. JAMES BRIEF TOUCHDOWN NEAR
HIGHWAY 70 AND HIGHWAY 44
OR NEAR SUNSHINE BRIDGE
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Oct 3, 12:26 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1226 PM CDT THU OCT 3 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM CROSSROADS MS TORNADO
10/03/02 PEARL RIVER BRIEF TOUCHDOWN IN
CROSSROAD...NUMEROUS
REPORTS OF FUNNEL CLOUDS
FROM 1130 AM TO 12 PM
REPORTED BY PEARL RIVER
SHERIFFS OFFICE.Local storm report, Oct 3, 1:06 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
106 PM CDT THU OCT 3 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM COUNTYWIDE MS COASTAL FLOODING
10/03/02 JACKSON IN RESIDENTIAL AREAS
ALONG THE COAST IN
GULFPORT ESTATE...DECAN
AND ORANGE GROVE
SUBDIVISION SOUTH OF
HIGHWAY 90 REPORTED BY
EMERGENCY MANAGEMENT.Special weather statement, Oct 3, 3:20 PM CDT, 1 hour before
LAZ034>037-046>050-056-057-059-065>067-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 320 PM CDT THU OCT 3 2002 ...TORNADO WATCH CANCELLED... THE TORNADO WATCH THAT HAD BEEN IN EFFECT HAS BEEN CANCELLED. TROPICAL STORM LILY HAS NOW MOVED INTO CENTRAL LOUISIANA AND WEAKENED. AS A RESULT...THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND THIS EVENING HAS DIMINISHED. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Local storm report, Oct 3, 4:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
416 PM CDT THU OCT 3 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 10 N BILOXI MS TORNADO
10/03/02 HARRISON BRIEF TOUCHDOWN REPORTED
BY HARRISON COUNTY
CIVIL DEFENSE.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 10:46 AM CDT | Tornado Warning | LIX | Hancock, Pearl River | 29 min |
| Oct 3, 11:28 AM CDT | Tornado Warning | LIX | Hancock, Pearl River | 22 days |
| Oct 3, 12:16 PM CDT | Tornado Warning | LIX | Hancock, Pearl River | 22 days |
| Oct 3, 12:18 PM CDT | Tornado Warning | LIX | Hancock, Pearl River | 22 days |
| Oct 3, 3:48 PM CDT | Tornado Warning | LIX | Harrison | 22 days |
| Oct 3, 4:24 PM CDT | Tornado Warning | LIX | Harrison | 22 days |
Nearby
Tornado Warnings in Mississippi, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.